Heaviness in the Heart
Potential hazard in a spray can
Posted Jul 09, 2016
I recently helped care for a patient recovering from a cardiac arrest. It turned out that part of his problem may have been due to an old spray can. The man had been very fortunate to survive a cardiac arrest in the field (outside a health care center) with no residual disability save some soreness from the chest compressions he had received. These were delivered by first responders who had already been on the scene, which was the good luck of the bad luck story. They initially were on hand not to revive anyone but rather because of an altercation that reportedly was taking place. Presumably, this included not only physical contact but also a surge in epinephrine and norepinephrine, the body’s internal “fight or flight” chemical modulators. In the midst of all this, the patient had keeled over.
By the time I met the patient it was already a number of days after these dramatic events. In the cool of this later moment, I had the luxury of inquiring about other factors that might have been in play. "Had you started any new medications before that?" I asked. No. "Even over-the-counter?" No. "Any hobbies of note?" No. "Have you worked with solvents or done any painting recently?" At that, the patient looked back at me with a quizzical expression. “Actually, I did do some painting the day before – actually, come to think of it, it was on the day this happened.”
He went on to provide what details he could: it was a spray can of enamel paint for appliances; he was using it on a kitchen range hood and he went through most of the can; it was in a small enclosed kitchen and the fume odor was strong; he did not get his skin discolored with back-spray, or at least not noticeably so. Most important, it was an old can that had been around the place for quite some time, maybe years.
Unfortunately, he could not recall a brand name and the can had been used up and disposed of. Why did this matter? With the brand name and possibly a date I could have tried to pin down the precise mix in the can, at least for its “active ingredients,” if not its propellant. I would have been looking for the name or names of the chemical solvents contained in the product. In particular, I suspected trichloroethylene, trichloroethane, or a related chemical.
Spray paints in cans – especially fast drying enamels of the type ideal for kitchen appliance applications – typically contain hydrocarbon solvents designed to keep the paint “sprayable” but then are able to evaporate rapidly. The evaporation often puts them into the applicator’s lungs. The specific identities of such hydrocarbons have shifted over the years: solvents that included chlorine attachments (chlorinated hydrocarbons such as trichloroethane and trichloroethylene) use to be de rigueur in many products but have fallen out of favor, more to protect the ozone layer (EPA-enforced rules) than as a guard to human health (Consumer Product Safety Commission-offered friendly advice).
The reason such exposures matter down here below the stratosphere is that hydrocarbon solvents, and especially chlorinated hydrocarbons, have a propensity to make the heart more vulnerable to electrical aberrations in the presence of excess epinephrine. This problem was brought home through a 1970s epidemic of otherwise unexplained cardiac arrests among persons (typically young, with healthy hearts) who got high by sniffing hydrocarbon-containing over-the-counter products such as glues or even typewriter correction fluid. As one investigator wrote in the introduction to a 1973 publication:
“Since, in general, sudden unexplained deaths associated with the sniffing of glue (toluene), spot removers (trichlorethane)….and trichloroethylene were accompanied by emotional or physical stress, it is likely that the phenomenon of cardiac sensitization was also the underlying mechanism of death in these cases.” The scientific paper went on to show that beagle dogs exposed to either trichloroethane or trichloroethylene and then injected with epinephrine did indeed manifest serious electrical disturbances of the heart.
Several years later, a letter to the editor of the same journal pointed out the real-world significance of this. It reported two cases of workers with cardiac arrhythmias linked to using fast drying spray enamel paints. The issue of spray can use, solvent exposure, and heart arrhythmias has not been completely ignored over the decades that followed, although more often than not this is simply one danger lost amidst a litany of potential hazards. For example, a 2009 EPA Fact Sheet, titled with an almost King Jamesian flourish “Environmental Hazards Weigh Heavy on the Heart,” contains a section on household products that includes the warning “Fumes from paint solvents, such as mineral spirits, turpentine, methanol and xylene, stress the lungs and heart, contributing to irregular heartbeat."
Sometimes, I find that a search of self-help websites can be as revealing as digging into published medical case reports and certainly less opaque than governmental fact sheets. Consider this 2013 post on a ask-the-doctor site: “I have been spray painting with a clear lacquer product for about three weeks. I noticed that my heart does not feel right. I have palpatations and skipped beats. I have not painted in 4 days and the symptoms are improving each day. I am 47 yr old, white male. WPW heart condition, currently taking digioxin. Is this type of paint exposure a common cause of such arrythmias?”
A typo or two does not get in the way of the core information. WPW (Wolff- Parkinson-White) syndrome is a pre-existing heart rhythm problem that is particularly vulnerable to epinephrine surges. It stands to reason that solvent over-exposure also might aggravate the condition, although I have not been able to identify any published case report of this interaction. The spray painter with WPW did not indicate whether he was using a new or hold-over product. It is probably a bad idea to treat household products as is they were aging well in a wine cellar. But even new products without chlorinated solvents may not be risk free. A 2012 case report, for example, documented survival from cardiac arrest after over-exposure to a supermarket customer from a consumer air freshener spray containing butane.
Proverbs tells us “Heaviness in the heart of man maketh it stoop,” which some commentaries take as a warning against excessive anxiety and fear in worldly matters, although they do not go so far as to invoke excess epinephrine and certainly wouldn’t rally against spray cans. Still, it makes one wonder if there really is no new thing under the sun.